Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 250, NWS Springfield, MO

March 20, 2007Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Mar 20, 2007, 3:47 PM CDT for Cherokee County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2007, 3:47 PM CDT (20:47 UTC)
Expired
Mar 20, 2007, 9:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS53 KSGF 202050
FFWSGF
KSC021-210245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT TUE MAR 20 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 945 PM CDT.

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. BETWEEN ONE AND TWO INCHES OF RAINFALL WAS REPORTED   
  ACROSS THE WARNED AREA EARLIER THIS MORNING. THIS HAS LEFT THE     
  GROUND SATURATED. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS   
  EXPECTED DURING THE NEXT THREE HOURS. THIS WILL RESULT IN FLOODING 
  OF SMALL CREEKS AND STREAMS AS WELL AS OTHER LOW LYING AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING
  INCLUDE...BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...WEIR...    
  SCAMMON AND WEST MINERAL.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3734 9463 3700 9462 3699 9506 3733 9506

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 12:47 PM CDT, 3 hours earlier.

Area forecast discussion, Mar 20, 12:47 PM CDT, 3 hours before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 PM CDT TUE MAR 20 2007

.DISCUSSION...

FORECAST UPDATED TO INCREASE POPS IN AREAS ALONG/NW OF I-44 CORRIDOR
AND TO ADJUST HOURLY GRIDS FOR THE LATEST TRENDS.

ACTIVE WEATHER DAY UNDERWAY. BAND OF HEAVY RAINFALL OVER EXTREME SW
MO EARLY HAS DECREASED IN INTENSITY AND ELONGATED THROUGHOUT A GOOD
PORTION OF SOUTHERN MISSOURI. RAINFALL RATES HAVE BEEN LOWER SINCE
SUNRISE...WITH RAINFALL AMOUNTS WITHIN THE BAND OF RAIN AVERAGING
AROUND ONE INCH IN THE PAST 3 HOURS. WSR 88-D REGIONAL MOSAIC
INDICATES THAT THIS BAND IS ON THE MOVE TO THE NORTH...HOWEVER
ANOTHER BATCH OF RAIN ASSOCIATED WITH A MID LEVEL VORT OVER SOUTH
CENTRAL KS AND CONTINUED ISENTROPIC LIFT UP/OVER THE (CURRENTLY)
STATIONARY SFC FRONT ALONG THE OK/KS MO/ARK BORDERS.

RAINFALL AMOUNTS WITHIN THE NARROWING BAND OF RAIN LIFTING NORTH OUT
OF SOUTHERN MISSOURI WILL CONTINUE TO AVERAGE AROUND ONE QUARTER
INCH PER HOUR. THE BIG CHALLENGE FOR THE NEXT FEW HOURS IS THE
EXPECTED BEHAVIOR OF THE CONVECTION OVER KS/NORTHERN OK ASSOCIATED
WITH THE INTERACTION OF THE MID LEVEL VORT AND QUASI-STATIONARY SFC
FRONT. CONVECTION IS LINING UP ALONG THE FRONT ITSELF...WHILE
WIDESPREAD RAINFALL AND EMBEDDED THUNDER HAS BEEN OBSERVED TO THE
NORTH IN KANSAS. TRENDS INDICATE THAT THE AREA OF RAIN OVER KANSAS
WILL PROGRESSIVELY MOVE INTO EXTREME SOUTHEAST KANSAS AND WESTERN
MISSOURI IN THE NEXT FEW HOURS. THE BEHAVIOR OF THE CONVECTION ALONG
THE FRONT ITSELF IS STILL UNCERTAIN. CONVECTION CONTINUES TO
REGENERATE ALONG THE BOUNDARY AS MOIST LOW LEVEL FLOW IS PERSISTENT
IN INTERSECTING THE SFC FRONT. HAVING SAID THAT...THIS ACTIVITY IS
NOT MOVING ALL THAT FAST.

EXPECTATIONS FOR THE AFTERNOON HOURS IS THAT RAINFALL WILL OVERTAKE
EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI EARLY IN THE
AFTERNOON. THERE WILL BE A DECENT BREAK ACROSS SOUTHERN MISSOURI...
INCLUDING SPRINGFIELD AND WEST PLAINS. WITH WARMING TO THE SOUTH OF
THE WARM FRONT...YET ANOTHER UPPER DISTURBANCE WAITING IN THE WINGS
IN EASTERN NM/WEST TEXAS...AND CONTINUED LOW LEVEL FLOW OF 30+KTS
JUST OFF THE DECK CONVECTION WILL CONTINUE TO DEVELOP TO OUR WEST
AND SPREAD EASTWARD. WILL NEED TO PAY CLOSE ATTENTION TO THE
CONVECTION HUGGING THE BOUNDARY DUE TO ITS SLOW MOVEMENT AND
REGENERATIVE PROPERTIES. AREAS THAT RECEIVED HEAVY RAINFALL EARLIER
THIS MORNING WILL RECEIVE ADDITIONAL RAINFALL THIS AFTERNOON AND
EVENING.

ONE THING TO NOTE...LIMBS/TREES/LEAVES FROM WHICH WERE FELLED DURING
THE JANUARY ICE STORM HAVE BEEN COLLECTING...PILING UP AND
EVENTUALLY BLOCKING THE NATURAL DRAINAGE BASINS. THIS WILL CONTINUE
AND ALTER THE FLOW OF CREEKS...SMALL STREAMS AND DRAINAGE CULVERTS.
THE FLASH FLOOD WATCH OVER WESTERN ZONES WILL REMAIN IN EFFECT UNTIL
7 PM.

GAGAN

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...THE FIRST ROUND OF RAIN IS GONE AND ALL
EYES ARE ON A SECOND BATCH OF SHRA/TSRA CHURNING OVER EASTERN KS AND
FAR NORTHERN OK. THIS AREA OF RAIN HAS BEEN SLOW TO MOVE TO THIS
POINT AND THERE IS UNCERTAINTY IF THIS WILL AFFECT THE SGF/JLN
AERODROMES. OF GREATEST CONCERN IS THE CONVECTION CONTINUALLY
DEVELOPING ALONG A STALLED WARM FRONT NEAR THE KS/OK BORDER. THIS
ACTIVITY HAS BEEN QUITE PERSISTENT...BUT NOT SHOWING A GREAT DEAL OF
EASTWARD PROGRESS. THE LARGE SHIELD OF RAIN TO THE NORTH OF THIS
LINE HAS SHOWN SIGNS OF MOVING NORTHEAST AND NOT TOWARD JLN/SGF.

FOR THE SGF AERODROME...I HAVE REMOVED SHRA/TSRA. IT LOOKS LIKE
OUTSIDE OF A FEW WARM ADVECTION SHRA LATER THIS AFTERNOON...THE MAIN
ISSUE WILL BE FLIRTING WITH MVFR CIGS THIS AFTERNOON. FOR JLN...HAVE
DECIDED NOT TO INCLUDE PREDOMINATE/TEMPO GROUPS FOR SHRA/TSRA WITH
THIS SECOND BATCH OF RAIN. IT WILL COME CLOSE...BUT AM NOT CONVINCED
IT WILL AFFECT THE AERODROME GIVEN THE SLOW EASTWARD PROGRESSION OF
THE CONVECTION ON THE SE SIDE OF THIS SYSTEM. WILL CONTINUE TO
MONITOR RADAR TRENDS AND WARM FRONT MOVEMENT AND AMEND IF NECESSARY.

ANOTHER UPPER WAVE IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT.
THIS WILL SEND THE WARM FRONT NORTHWARD AND GIVE US YET ANOTHER
CHANCE AT SHRA/TSRA. HAVE TIMED THIS FOR ROUGHLY MIDNIGHT AND
THEREAFTER...GETTING OUT OF THE AREA AROUND/AFTER SUNRISE. WINDS
WILL BE GUSTY TONIGHT GIVING FUNNELING SOUTHEAST FLOW AT SGF AND LOW
LEVEL JET OF 30-40KTS JUST OFF THE DECK FOR BOTH SGF AND JLN.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH WEST OF GALENA TO OSCEOLA THROUGH 7PM.
KS...FLASH FLOOD WATCH BOURBON...CRAWFORD...CHEROKEE COUNTIES 7
AM TO 7 PM.

WFO SGF
Hazardous weather outlook, Mar 20, 1:00 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAR 20 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE MAR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
  TONIGHT...MAINLY NORTHWEST OF A CASSVILLE TO OSAGE BEACH LINE.
  LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARD WITH SOME
  POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SOUTHERLY WINDS WILL GUST TO OVER 30 MPH AT TIMES WEDNESDAY.

  THUNDERSTORMS WILL LIKELY AFFECT PORTIONS OF THE OUTLOOK AREA
  THURSDAY INTO FRIDAY. AT THIS TIME IT APPEARS AS THOUGH LOCALLY
  HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
  HAZARDS.

  THERE WILL LIKELY BE A PERIOD OR TWO OF THUNDERSTORMS BETWEEN
  SATURDAY NIGHT AND TUESDAY...HOWEVER TIMING OF THE GREATEST CHANCE
  OF THUNDERSTORMS REMAINS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, Mar 20, 9:48 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 AM CDT TUE MAR 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      2 W SARCOXIE            37.07N 94.15W
03/20/2007                   JASPER             MO   PUBLIC

            A LOW WATER CROSSING WAS FLOODED AND IMPASSABLE WEST OF
            SARCOXIE. A WATER RESCUE ALSO OCCURRED ON THIS LOW WATER
            CROSSING ON TIGER ROAD.

&&

JLT
Local storm report, Mar 20, 2:07 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT TUE MAR 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            2 S CARTHAGE            37.15N 94.31W
03/20/2007                   JASPER             MO   PUBLIC

            CENTER CREEK SOUTH OF CARTHAGE WAS OUT OF ITS BANKS AND
            FLOODING A GOOD PORTION OF SOUTHERN JASPER COUNTY.
            SPECIFICALLY DOGWOOD ROAD WAS FLOODED AND IMPASSABLE EAST
            OF HIGHWAY 71. IN ADDITION...COUNTY ROAD 130 BETWEEN
            DOGWOOD AND CEDAR ROAD WAS IMPASSABLE ALONG CENTER CREEK.

1200 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
03/20/2007                   GREENE             MO   MESONET

            SEVERAL CREEKS AND STREAMS IN SPRINGFIELD ROSE THREE TO
            FIVE FEET THIS MORNING AND CAUSED FLOODING IN LOW LYING
            AREAS. SPECIFICALLY...WILSON AND SOUTH CREEK CRESTED
            THREE TO FIVE FEET ABOVE NORMAL FLOW LEVELS.

1130 AM     FLOOD            2 N CRESTLINE           37.20N 94.70W
03/20/2007                   CHEROKEE           KS   EMERGENCY MNGR

            AREAL FLOODING OCCURRED ACROSS PORTIONS OF CHEROKEE
            COUNTY WITH SEVERAL STREAMS AND CREEKS BANK FULL OR OVER
            THEIR BANKS FOR SEVERAL HOURS. SPECIFICALLY...SHAWNEE
            CREEK NORTH OF CRESTLINE WAS FLOODED AND IMPASSABLE FOR
            SEVERAL HOURS.

1030 AM     FLASH FLOOD      JENKINS                 36.78N 93.69W
03/20/2007                   BARRY              MO   PUBLIC

            SEVERAL SECONDARY ROADS ON FLAT CREEK...NEAR JENKINS WERE
            FLOODED AND IMPASSABLE. IN ADDITION...FLAT CREEK WAS OUT
            OF ITS BANK NEAR JENKINS. REPORTS OF THREE TO FIVE INCHES
            OF RAIN FELL NORTH OF CASSVILLE BETWEEN 5 AND 8 AM.

1030 AM     FLASH FLOOD      5 W MARSHFIELD          37.34N 93.00W
03/20/2007                   WEBSTER            MO   EMERGENCY MNGR

            SEVERAL LOW WATER CROSSINGS WERE FLOODED AND IMPASSABLE
            FOR AN HOUR OR TWO ALONG THE JAMES RIVER...AND ITS
            TRIBUTARIES ACROSS WESTERN WEBSTER COUNTY.

0957 AM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
03/20/2007                   GREENE             MO   LAW ENFORCEMENT

            THE INTERSECTION OF FRANKLIN AND WALNUT LAWN STREETS HAS
            BEEN BLOCKED OFF. ONE FOOT OF WATER HAS BEEN REPORTED AT
            THIS LOCATION.

0730 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
03/20/2007                   NEWTON             MO   LAW ENFORCEMENT

            COUNTY EMS AND LAW ENFORCEMENT ARE RESPONDING TO A CAR IN
            THE WATER AT A LOW WATER BRIDGE ON COUNTY ROAD 80 IN
            NEOSHO. NO INJURIES REPORTED.

0730 AM     FLASH FLOOD      2 W SARCOXIE            37.07N 94.15W
03/20/2007                   JASPER             MO   PUBLIC

            A LOW WATER CROSSING WAS FLOODED AND IMPASSABLE WEST OF
            SARCOXIE. A WATER RESCUE ALSO OCCURRED ON THIS LOW WATER
            CROSSING ON TIGER ROAD.

0730 AM     FLASH FLOOD      2 E PIERCE CITY         36.95N 93.96W
03/20/2007                   LAWRENCE           MO   PUBLIC

            SEVERAL ROADS HAD FLOWING WATER OVER THEM IN PIERCE CITY.
            A LOW WATER CROSSING EAST OF TOWN WAS FLOODED AND
            IMPASSABLE FOR SEVERAL HOURS ALONG CLEAR CREEK.

0425 AM     FLASH FLOOD      2 N REEDS               37.15N 94.17W
03/20/2007                   JASPER             MO   DEPT OF HIGHWAYS

            A LOW WATER CROSSING WAS REPORTED FLOODED AND IMPASSABLE
            NORTH OF REEDS ON HIGHWAY 37...ALONG THE SPRING RIVER.

&&

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:11 PM CDTFlash Flood WarningSGFCherokee7 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.